New York, 2015Flash Flooding in New York, September 10, 2015
September 10, 2015 · NWS OKX · 6 events in 2 counties and zones
A wave of low pressure riding along a cold front stalled just offshore. It brought multiple rounds of heavy rain and flash flooding to parts of Long Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure riding along a cold front stalled just offshore. It brought multiple rounds of heavy rain and flash flooding to parts of Long Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 10, 9:58 AM EST, 57 minutes earlier.
Area forecast discussion, Sep 10, 9:58 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1058 AM EDT THU SEP 10 2015
.SYNOPSIS...
A STATIONARY FRONT REMAINS OVER THE REGION THIS AFTERNOON AS A
WAVE OF LOW PRESSURE APPROACHES ALONG IT FROM THE SOUTH. THE LOW
MOVES SOUTHEAST OF LONG ISLAND TONIGHT AND EXITS NORTHEAST OF THE
REGION FRIDAY ALONG WITH THE FRONT. WEAK HIGH PRESSURE BUILDS IN
FRIDAY NIGHT...THEN RETREATS TO THE NORTHEAST ON SATURDAY. A SLOW
MOVING STORM SYSTEM TRACKS FROM THE EASTERN GREAT LAKES SATURDAY
NIGHT...TO THE SOUTHEAST OF LONG ISLAND BY MONDAY MORNING. HIGH
PRESSURE THEN BUILDS IN THROUGH THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAVY RAIN IS MOVING INTO AND ACROSS LONG ISLAND AND SOUTHERN CT
LATE THIS MORNING. ADDITIONAL SHOWERS AND AND POTENTIAL TSTMS ARE BACK
TO THE SOUTHWEST. ONLY REAL CHANGE TO THE FORECAST HAS BEEN TO
INCREASE TOTAL RAINFALL AMOUNTS FOR LONG ISLAND AND SOUTHERN CT.
OTHERWISE...FORECAST ON TRACK.
FROM EARLIER...A STALLING FRONTAL BOUNDARY...FOCUS OF
CONVERGENCE...WILL ALLOW FOR WIDESPREAD SHOWERS. BETTER FORCING
AND INSTABILITY THIS AFTERNOON SHOULD PROMOTE MORE OF A SCATTERED
COVERAGE OF THUNDERSTORMS. HEAVY RAIN THREAT CONTINUES AS PWATS
ARE SLIGHTLY ABOVE 2 INCHES. TEMPERATURES MOSTLY IN THE MID TO
UPPER 70S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SHOWERS ALONG WITH ISOLATED THUNDERSTORMS CONTINUE TONIGHT AS THE
LOW PRESSURE WAVE PASSES SOUTHEAST OF LONG ISLAND. INSTABILITY IS
MORE RESTRICTED TO SOUTHEAST OF LONG ISLAND DURING THIS PERIOD BUT
WILL HAVE THE MOST SYNOPTIC FORCING FROM LARGE VERTICAL DEPTHS OF
OMEGA AND HIGHEST MID LEVEL PVA.
SHOWERS TAPER OFF FROM WEST TO EAST ON FRIDAY AS THE LOW AND FRONT
MOVE NORTHEAST OF THE REGION. A MUCH DRIER AIRMASS WILL MOVE IN AS
MORE NORTHERLY FLOW DEVELOPS DURING THE DAY. PWATS LOWER TO AROUND
1 TO 1.25 INCHES.
TEMPERATURES OVERALL WILL REMAIN A FEW DEGREES ABOVE NORMAL ON
AVERAGE THROUGH THIS TIMEFRAME.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM PERIOD STARTS OFF DRY WITH WEAK HIGH PRESSURE OVER THE
AREA FRIDAY NIGHT AND SATURDAY.
AN UPPER LEVEL TROUGH MOVES TOWARDS THE EAST COAST THIS WEEKEND AS
ITS ASSOCIATED CUTOFF LOW DEVELOPS OVER THE GREAT LAKES/OHIO RIVER
VALLEY SATURDAY...THEN SLOWLY LIFTS NORTHEAST INTO SOUTHEASTERN
QUEBEC BY LATE MONDAY. MOST OF THE PRECIPITATION FROM THIS STORM
SYSTEM WILL FALL SATURDAY NIGHT THROUGH SUNDAY NIGHT...WITH THE BEST
CHANCES OCCURRING SATURDAY NIGHT AND SUNDAY MORNING. THE 00Z GFS
CONTINUES TO BE A FAST OUTLIER WITH THIS SYSTEM...BRINGING
PRECIPITATION IN LATE SATURDAY AFTERNOON. WILL KEEP SOME CHANCE OR
CHANCE POPS ACROSS FAR WESTERN SECTIONS...MAINLY WEST OF NYC.
OTHER THAN SOME LEFT OVER SHOWERS ON MONDAY...DRIER WEATHER RETURNS
MONDAY THROUGH WEDNESDAY AS UPPER LEVEL RIDGING AND HIGH PRESSURE
RETURN TO THE AREA.
TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A WAVE OF LOW PRES DEVELOPS OVER THE DELMARVA AND TRACKS NE ALONG
A STALLED FRONTAL BOUNDARY POSITIONED JUST EAST OF THE TERMINALS.
CHALLENGING FORECAST NEXT 24 HOURS WITH LOW FORECAST CONFIDENCE.
THIS IS DUE TO UNCERTAINTY WITH THE TRACK OF THE LOW AS IT LIFTS
NE. EXACT TRACK WILL AFFECT WIND DIRECTIONS AND LOCATION OF
HEAVIEST RAIN. RADAR TRENDS INDICATE HEAVIEST RAIN
KJFK..KLGA..KISP..KGON THROUGH AT LEAST 17Z.
THERE IS ALSO UNCERTAINTY WITH TIMING OF FLIGHT
CATEGORY CHANGES...MVFR TO LOCALLY IFR WILL WILL MOSTLY PREVAIL
THIS AFTERNOON.
SCT SHOWERS AND EMBEDDED TSTMS WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON THROUGH TONIGHT. LIGHT NE WINDS AROUND 10 KTS.
IFR CONDS LIKELY THROUGH TONIGHT WITH LIGHT NORTHERLY WINDS LESS
THAN 10 KTS.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:
HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
KLGA FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
KEWR FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS YELLOW...WHICH
IMPLIES SLANT RANGE VISIBILITY 4-6SM OUTSIDE OF CLOUD.
KTEB FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
KHPN FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
KISP FCSTER COMMENTS: AMENDMENTS LIKELY FOR VARYING VSBY AND
CIGS.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.FRIDAY...IFR IN THE MORNING IMPROVING TO VFR BY AFTN WITH RAIN
ENDING.
.FRIDAY NIGHT-SATURDAY...VFR.
.SATURDAY NIGHT-SUNDAY...MVFR OR LOWER POSSIBLE IN SHRA/TSRA.
.MON...VFR.
&&
.MARINE...
PRESSURE GRADIENT WILL REMAIN RELATIVELY WEAK ENOUGH THROUGH
FRIDAY. THE FRONT WILL BECOME STATIONARY WITHIN THE AREA TODAY AND
THEN A WEAK LOW WILL MOVE SOUTHEAST OF LONG ISLAND
TONIGHT...EVENTUALLY MOVING NORTHEAST OF THE WATERS ALONG WITH THE
FRONT ON FRIDAY.
A RELAXED PRESSURE GRADIENT FRIDAY NIGHT-SUNDAY NIGHT WILL KEEP
WINDS 15 KT OR LESS ON ALL WATERS IN THIS TIME FRAME. THE PRESSURE
GRADIENT TIGHTENS ON MONDAY AND TUESDAY...WITH WINDS UP TO 20 KT
POSSIBLE ON THE COASTAL OCEAN WATERS AND SOUTH SHORE BAYS OF LONG
ISLAND...WITH WINDS 10 KT OR LESS ELSEWHERE. SEAS MAY ALSO BUILD TO
5 FT ON THE EASTERN OCEAN WATERS.
&&
.HYDROLOGY...
WIDESPREAD RAIN EVENT IN PROGRESS. BASIN TOTAL RAINFALL WILL
AVERAGE NEAR 2 INCHES. HEAVY RAINFALL WILL CAUSE MINOR URBAN AND
SMALL DRAINAGE FLOODING. URBAN FLASH FLOODING REMAINS
POSSIBLE...BUT TOO LOW OF COVERAGE EXPECTED FOR A WATCH (AT LEAST
THAT'S THE CURRENT THINKING).
NO SIGNIFICANT PRECIPITATION IS EXPECTED FRIDAY NIGHT-SATURDAY.
THERE IS ANOTHER CHANCE FOR SIGNIFICANT RAINFALL FROM SATURDAY NIGHT
INTO SUNDAY NIGHT. WHILE IT IS TOO EARLY TO SPECIFY ANY
AMOUNTS...THERE IS THE POSSIBILITY OF MINOR URBAN/POOR DRAINAGE
FLOODING. IT SHOULD THEN BE MAINLY DRY MONDAY-WEDNESDAY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...JM
NEAR TERM...TONGUE
SHORT TERM...JM
LONG TERM...BC
AVIATION...24
MARINE...BC/JM
HYDROLOGY...BC/JMHazardous weather outlook, Sep 10, 3:55 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
455 AM EDT THU SEP 10 2015
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-110900-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
455 AM EDT THU SEP 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THERE WILL BE A CHANCE FOR AREAL AND FLASH FLOODING ACROSS PARTS
OF THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-110900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
455 AM EDT THU SEP 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Sep 10, 7:35 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
835 AM EDT THU SEP 10 2015
CTZ009-101400-
SOUTHERN FAIRFIELD-
835 AM EDT THU SEP 10 2015
...HEAVY RAIN MOVING INTO SOUTHWESTERN CONNECTICUT...
AT 830 AM EDT...MODERATE TO HEAVY RAIN WAS MOVING NORTHEAST INTO AND
ACROSS SOUTHWESTERN CONNECTICUT AT 15 MPH. THE RAIN WILL CAUSE
PONDING AND LOCALIZED FLOODING ON ROADWAYS. THIS INCLUDES THE
MERRITT PARKWAY AND I-95.
THE RAIN WILL CONTINUE ON AND OFF THROUGH THIS EVENING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4124 7310 4115 7310 4117 7318 4107 7341
4106 7339 4106 7350 4100 7358 4103 7360
4101 7360 4100 7364 4106 7369 4118 7347
4116 7347 4123 7328 4122 7317 4126 7313
TIME...MOT...LOC 1227Z 222DEG 13KT 4098 7346
JSTLocal storm report, Sep 10, 10:26 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1126 AM EDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM FLASH FLOOD WANTAGH 40.67N 73.51W
09/10/2015 NASSAU NY PUBLIC
WATER ENTERING BASEMENT. STREET UNDER WATER.
&&
TFMFlash Flood, Nassau
- When
- September 10, 10:55 AM EST to 12:15 PM EST
- Where
- Nassau County, 0.7 mi ENE of Wantagh to 0.66 mi ENE of Wantagh
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.675, -73.508
Two and a half feet of water was on Park Avenue between Oakland Avenue and Beech Street in Wantagh with reports of flooded basements and stranded cars. Storm total rainfall ranged from 3.50 inches in Plainview to 6.05 inches in Wantagh.
Flash Flood, Nassau
- When
- September 10, 11:17 AM EST to 12:15 PM EST
- Where
- Nassau County, 0.38 mi S of Seaford to 0.37 mi SSW of Seaford
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.675, -73.481
Sunrise Highway at Seaford Avenue in Massapequa was closed due to flash flooding.
Flash Flood, Suffolk
- When
- September 10, 11:45 AM EST to 12:15 PM EST
- Where
- Suffolk County, 0.8 mi N of Pine Aire to 0.78 mi N of Pine Aire
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.791, -73.277
The Sagtikos Parkway was closed between G Street and Crooked Hill Road in Brentwood due to flash flooding with traffic stopped back to the Southern State Parkway.
Flash Flood, Suffolk
- When
- September 10, 1:25 PM EST to 1:55 PM EST
- Where
- Suffolk County, 0.54 mi ENE of Greenport to 0.5 mi ENE of Greenport
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 41.102, -72.360
The intersection of Front Street and First Street in Greenport was impassable.
Flash Flood, Suffolk
- When
- September 10, 5:25 PM EST to 6:32 PM EST
- Where
- Suffolk County, 0.54 mi NNW of Smithtown to 0.49 mi NNE of Smithtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.857, -73.204
West Main Street was closed between Brooksite Drive and New York Avenue in Smithtown due to flash flooding.
Flash Flood, Suffolk
- When
- September 10, 6:06 PM EST to 6:32 PM EST
- Where
- Suffolk County, 2.12 mi WSW of Smithtown to 2.19 mi WNW of Hauppauge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.835, -73.236
Southbound Old Willets Path was closed at Grandview Lane in Hauppauge due to flash flooding. Storm total rainfall was 3.83 inches in Mattituck and at the Westhampton Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Texas, September 10, 20152 deaths · 52 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, September 10, 2015$13 million · 3 in hail · 21 events
- Hail and Damaging Winds in Kansas, September 10, 2015$4.5 million · 2.75 in hail · 20 events
- Tornado and Flash Flooding in Kansas, September 10, 2015EF1 · 73 events
- Hail and Damaging Winds in Kansas, September 10, 2015$181,000 · 1.75 in hail · 20 events
- Flash Flood and Lightning Strike in Louisiana, September 10, 2015$101,000 · 2 events
- Damaging Winds in South Carolina, September 10, 2015$55,000 · 68 kt wind · 8 events
- Hail and Damaging Winds in North Carolina, September 10, 20152 injured · $26,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, September 10, 2015$50,000 · EF0 · 4 events
- Flooding and Hail in Kansas, September 10, 20151.75 in hail · 29 events
- Hail in Iowa, September 10, 2015$27,000 · 1.75 in hail · 4 events
- Flooding in Massachusetts, September 10, 2015$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600319, 600320, 600321, 600322, 600323, 600324.